• question-icon

    What causes mood swings while on Vancomycin?

default
Posted on Thu, 6 Jul 2017 in Child Health
Question: My daughter is on 500 mg iv vancomycin 3x daily. She has been on it 4 weeks today. I've noticed changes in her moods. She's very emotional and over reacts about almost everything. She cries and gets very upset about almost any question or redirection I give her
doctor
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Why was this started and for how many more days would she be on this drug?

Detailed Answer:
Hi,

Mood changes are possible with this drug. Because it is often used when for severe infections, I would be recommending that she continues on it because another source of hope is that these mood changes lessen eventually as patients continue treatment.

If the ID doctor, however, thinks that we can conveniently switch this antibiotic given the disease being treated, then I will concur.

Endeavor to limit any sensitive or prolonged discussion with her. Hopefully, the disease would soon be addressed and the medications discontinued.

I wish your daughter a speedy recovery and wish to get updates on how she responds moving forward.

Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Chobufo Ditah 47 minutes later
She had osteomyelitis in her lower tibia near the growth plate. Debridement and oral antibiotics started Feb 18. 4 weeks of cephalexin. Then 4 weeks of clindamyacin. May 18th a second surgery with debridement and a vanco wash. Piccline inserted and vanco started. She will have about 2 more weeks. She also takes oral rifampin 300 mg 3x daily.
doctor
Answered by Dr. Chobufo Ditah 8 minutes later
Brief Answer:
We could do all to continue Vancomycin!

Detailed Answer:
Hi,

Osteomyelitis is dreaded and we would want to use our best drugs out there. Vancomycin is one of them and I will strongly recommend that your daughter stays on them. No one wants to take second chances with osteomyelitis. Her treatment with rifampicin is well adapted and it is my hope that it helps with the full recovery.

Your daughter has been sick for a while. Her mood changes, though contributed to by Vancomycin, the illness itself is to blame for a greater part. Be nice to her, avoid any controversial or ambiguous acts and remember she would be more sensitive to previously normal stuff because of her disease state. Try to understand and accommodate this, at east while she’s being treated.

I hope this guides. I wish your daughter a speedy recovery. Feel free to follow up with me if need be.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6252 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Rifampin

doctor1 MD

hello I have anosmia which started shortly during my treatment for latent extra-pulminary TB. The Tb was not diagnosed by biopsey, but through CT...

doctor1 MD

Why would a doctor change a prescription from Xifaxin to Rifampin when it was prescribed for hapatic liver desease. Rifampin shows it can cause...

doctor1 MD

I was diagnosed as having an infection of Brusella Bacteria. Two medicines were prescribed, doxycycline mono 100 mg and rifampin 300 mg . Each to...

doctor1 MD

64 year old white male 160 pounds 5 11 in general good health working full time. BP high normal but no medications Taking eye drops for mild...

doctor1 MD

Hello There My girlfriend uses Litmon, Indreal, Folic acid , Topamax , clonazpam, rifampin, fluconazol as her psychiatric has suggested. My...

doctor1 MD

hi! i'm mehjabeen nadeem

i am 5 mnths pregnent ,i had been diagnosed with tuberculosis after concieving and taking antitubercular drug (rifampin...

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Chobufo Ditah
  • Q - CT scan showed cancer tumor inside liver. Swollen abdomen, little...

  • Q - Shaved around private parts and around base of penis. Bumps are like...

  • Q - Having blood pressure. Taking Sandoz Fenofibrate. Should I go for higher...

  • Q - Severe anal itching and rashes on buttocks. Suggest medication

  • Q - Stomach upset, gas and bloating. What could this be?

  • Q - Can I contract HIV through blowjob?

  • Q - Having swollen testicles. Could this be a sign of cancer?

  • Q - Had rectal prolapse surgery. Should I be concerned of having irregular...

  • Q - What causes numbness in toe?

  • Q - Is Hydrazine sulfate effective for cancer patients suffering from cachexia?

backtotop2